Drugs as Possible Triggers of Takotsubo Cardiomyopathy: A Comprehensive Literature Search - Update 2015

Author(s): Pedro Amariles , Laura Cifuentes .

Journal Name: Current Clinical Pharmacology

Volume 11 , Issue 2 , 2016

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: In 2011 a list of 20 drugs linked to drug-induced Tako-Tsubo cardiomyopathy (TCM) was published. Thus, the objectives were both to identify cases of drug-induced TCM, and update the 2011 list of drugs as possible triggers of this cardiomyopathy.

Method: As the 2011 report of drug-induced TCM, case reports of drug-induced TCM were identified by a comprehensive search in Medline/PubMed database. From December 2010 to March 2015 search terms were Takotsubo cardiomyopathy, Takotsubo cardiomyopathy, stress cardiomyopathy, transient-left-ventricular ballooning syndrome, ampulla cardiomyopathy, apical ballooning syndrome, OR broken heart syndrome; together with “iatrogenic”, “drug-induced”, OR “induced by”. Publications limited to English, Spanish, and French, in humans, and with full texts were retrieved. Articles that recognized any drug as a possible trigger of TCM were selected.

Results: Overall, 405 different references were retrieved and 67 were selected (62 case reports and 5 case series) involving 78 patient cases with TCM possibly associated to drugs were reviewed. At total of 44 drugs were recognized as possible drug-induced TCM, mainly with sympathetic effect, and 37 (84.1%) were different to those 20 identified in the 2011 review; therefore, a list of 57 drugs associated to TCM was obtained.

Conclusion: There are new case reports that linked drug-use with the development of TCM. The list of 57 drugs obtained is principally integrated by drugs that generate sympathetic overstimulation. Consequently, the recommendation “drug-induced TCM would be considered in patients with TCM, particularly those in which no clear emotional or stress trigger could be identified” is endorsed.

Keywords: Takotsubo cardiomyopathy, stress cardiomyopathy, drug-induced, iatrogenic, sympathomimetics drugs.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 11
ISSUE: 2
Year: 2016
Page: [95 - 109]
Pages: 15
DOI: 10.2174/1574884711666160405105841
Price: $58

Article Metrics

PDF: 85
HTML: 1